Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Quad Cities, IA

July 9, 2003McDonough County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 9, 2003, 10:08 PM CDT for McDonough County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 10:08 PM CDT (03:08 UTC)
Expired
Jul 10, 2003, 2:15 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 100310
FFWDVN
ILC109-100715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 215 AM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN WAS FALLING OVER THE WARNED AREA.

* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER
  PORTIONS OF THE WARNED AREA...LEADING TO VERY HIGH RAINFALL RATES
  AND THE LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA. AT 1005 
  PM...LAW ENFORCEMENT REPORTED WATER PONDING OVER NUMEROUS ROADS 
  NEAR MACOMB. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4062 9040 4010 9038 4010 9087 4061 9087

$$

ERVIN
1 follow-up statement
000 
WGUS73 KDVN 100523
FFSDVN
ILC109-100715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1221 AM CDT THU JUL 10 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR MCDONOUGH
COUNTY IN WEST CENTRAL ILLINOIS...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...BUT FLASH FLOODING
CONTINUES TO OCCUR. THE AREA MOST AT RISK OF SEEING FLASH FLOOD 
CONDITIONS IS ACROSS NORTHERN MCDONOUGH COUNTY...WHERE NATIONAL 
WEATHER SERVICE DOPPLER RADAR INDICATES THAT UP TO 4 INCHES OF RAIN 
HAS FALLEN THIS PAST EVENING.  RUNOFF WILL CONTINUE FROM THIS RAIN 
THROUGH THE EARLY MORNING HOURS.

REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...
FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

$$

ERVIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:42 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 4:42 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT WED JUL 9 2003

WILL KEEP THIS SHORT DUE TO POTENTIAL SEVERE WEATHER TIME
CONSTRAINTS.  WARM FRONT EXTENDS LATE THIS AFTERNOON FROM A NORTHWEST
MISSOURI LOW...ALONG THE MISSOURI-IOWA LINE INTO NORTH CENTRAL
ILLINOIS. A COLD FRONT EXTENDS FROM THE MISSOURI LOW TO A SECOND
OCCLUDED LOW IN SOUTHWEST MINNESOTA.  UPPER 70S DEW POINTS HAVE
WORKED THEIR WAY NORTH TO INTERSTATE 80 ON THE IOWA SIDE.
THUNDERSTORMS HAVE BEGUN TO FIRE NEAR OTTUMWA.

THE PRIMARY FORECAST CONCERN OVER THE NEXT 7 DAYS IS IN THE SHORT
TERM...THIS EVENING AND TONIGHT...WITH THE POTENTIAL FOR SEVERE
WEATHER AND FLOODING.  AFTER THAT...THE WEATHER QUIETS DOWN...
BRINGING SOME RELIEF IN THE FORM OF LOWER DEW POINTS AND COOLER TEMPS
FOR THE NEXT FEW DAYS.

UPPER SUPPORT AT THE JET LEVEL...COMBINED WITH HIGH CAPES...AND THE
FRONTS ACROSS THE AREA...WILL PROVIDE THE FOCUS FOR SEVERE WEATHER
THIS EVENING. MISSOURI LOW WILL MOVE TO KEOKUK THIS EVENING AS THE
MINNESOTA LOW MOVES ACROSS MINNESOTA.  THE MODELS ARE IN
DISAGREEMENT AS TO WHETHER THE SOUTHERN LOW REMAINS PRIMARY...OR IS
SUPERSEDED BY THE NORTHERN LOW.  3-HR PRESSURE FALL PATTERN DOES
NOT RESOLVE THIS QUESTION AT PRESENT.  EITHER WAY THE ADJOINING COLD
FRONT MOVES THRU IN THE 06Z-09Z TIME FRAME. PLENTY OF UPPER SUPPORT
THIS EVENING. SURFACE WINDS MOST FAVORABLE...OUT OF THE SOUTHEAST...
ACROSS NORTH CENTRAL ILLINOIS.  BEST ORGANIZED CONVECTION IS
CURRENTLY ACROSS WEST CENTRAL IOWA...JUST AHEAD OF THE FRONT...WITH
THE BEST CAPES.  THIS LINE WILL CONTINUE EASTWARD...INCREASING IN
STRENGTH WITH LATE AFTERNOON TEMPS...WITH THE BEST STRENGTH
PROBABLY ALONG AND JUST NORTH OF THE WARM FRONT...AND THE POTENTIAL
FOR STRONG STRAIGHT LINE WINDS AND HAIL.  THE STRENGTH OF THE MCS
WILL POSSIBLY INCREASING AS IT HEADS EAST INTO NORTH CENTRAL AND
CENTRAL ILLINOIS LATE THIS EVENING.  TRIPLE POINT UNCERTAINTIES
DUE TO UNCERTAINTY OF TRACK OF SURFACE LOW...HOWEVER...ISOLATED
TORNADOS CAN NOT BE RULED OUT JUST NORTH OF THE WARM FRONT THRU THE
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE THRU MIDNIGHT...THUS THE
FLOOD WATCH ACROSS THE AREA DUE TO SATURATED SOILS MANY AREAS.

LOOKING FURTHER AHEAD...A WEAK TROF WILL MOVE THRU THE AREA
SATURDAY...WITH A STRONGER COLD FRONT POSSIBLY IN THE TUESDAY NIGHT
TIME FRAME.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA
Hazardous weather outlook, Jul 9, 4:20 AM CDT, 17 hours 48 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT WED JUL 9 2003

...WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING
ACROSS ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL
ILLINOIS...AND NORTHEAST MISSOURI.  A COMPLEX OF THUNDERSTORMS OVER
IOWA WILL ROLL EAST ACROSS THE AREA THIS MORNING.  THIS COMPLEX WILL
BRING ANOTHER ROUND OF LOCALLY HEAVY RAIN TO THE MID MISSISSIPPI
VALLEY...WHICH MAY CAUSE FLOODING ON AREA STREAMS AND RIVERS. FLASH
FLOODING IS ALSO POSSIBLE...WITH THE GREATEST RISK FOUND NORTH OF
HIGHWAY 20...AND ALONG AND SOUTH OF HIGHWAY 34. THERE IS ALSO A
LESSER RISK OF LARGE HAIL AND DAMAGING WINDS THIS MORNING.  BY THIS
AFTERNOON...LOW PRESSURE WILL BEGIN MOVING THROUGH NORTHERN
IOWA...WITH A COLD FRONT PUSHING THROUGH CENTRAL PORTIONS OF THE
STATE.  THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND AHEAD OF
THIS FRONT.  THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND SOME LARGE HAIL...ALONG WITH VERY HEAVY RAIN.  A
STATIONARY FRONT LAYING BETWEEN HIGHWAY 34 AND INTERSTATE 80 WILL
INTERSECT THE COLD FRONT AS IT MOVES EAST LATE THIS AFTERNOON.
THERE IS A RISK OF A FEW SUPERCELL THUNDERSTORMS...WHICH COULD
PRODUCE A TORNADO ALONG THIS STATIONARY FRONT THIS AFTERNOON AND
EARLY THIS EVENING.  THIS IS A POTENTIALLY DANGEROUS SITUATION WITH
SEVERE WEATHER...FLOODING...AND FLASH FLOODING POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE NEXT THUNDERSTORM THREAT WILL BE EARLY NEXT WEEK...AS WARM
WEATHER RETURNS TO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.  RAINFALL
REPORTS AND FLOODING REPORTS WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

ERVIN

In the hours before

Local storm report, Jul 9, 9:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    FARMINGTON                IA   HEAVY RAIN
07/09/03   VAN BUREN                      2.3 INCHES OF RAIN FELL
                                          IN 1.5 HOURS. REPORTED
                                          BY STORM SPOTTER.

0904 PM    BURLINGTON                IA   TORNADO
07/09/03   DES MOINES                     REPORTED BY HAM RADIO
                                          OPERATOR.  ALSO
                                          REPORTED BY 2 OTHER
                                          SPOTTERS IN MIDDLETOWN
                                          AT HWY 84 AND 180TH
                                          AVENUE.
Local storm report, Jul 9, 9:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0904 PM    MT UNION                  IA   WIND DAMAGE
07/09/03   HENRY                          LARGE TREES AND
                                          POWERLINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 9:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 PM    KEOKUK                    IA   65 MPH TSTM GUST
07/09/03   LEE                            ALSO, VERY HEAVY RAIN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 9, 9:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    5 N KAHOKA                MO   FLOOD
07/09/03   CLARK                          FLASH FLOODING OVER
                                          COUNTY ROAD V, AND THE
                                          INTERSECTION OF ROUTE C
                                          AND HIGHWAY 81.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 9:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    WARSAW                    IL   50 MPH TSTM GUST
07/09/03   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 10:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    MACOMB                    IL   .25 INCH HAIL
07/09/03   MCDONOUGH                      ALSO 30-50 MPH WIND
                                          GUSTS AND HEAVY RAIN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:38 PM CDTTornado WarningDVNWarren32 min
Jul 9, 9:03 PM CDTTornado WarningDVNHancock42 min
Jul 9, 9:43 PM CDTTornado WarningDVNHenderson, Warren47 min
Jul 9, 9:45 PM CDTTornado WarningDVNMcDonough60 min
Jul 9, 9:49 PM CDTSevere Thunderstorm WarningDVNHancock41 min

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.